Montana, 2012

High Wind in Montana, March 13, 2012

March 13, 2012 · NWS GGW · 6 events in 6 counties and zones

A cold front and an enhanced jet stream combined over northeast Montana to create a favorable environment for the development of very strong surface winds during the evening hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front and an enhanced jet stream combined over northeast Montana to create a favorable environment for the development of very strong surface winds during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 13, 2:35 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 13, 2:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT TUE MAR 13 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
SYNOPTICALLY UPPER RIDGING THAT BROUGHT RECORD WARMTH TO
NORTHEAST MONTANA WILL BE BROKEN DOWN THIS EVENING BY AN
APPROACHING PACIFIC TROUGH. THE INFLUENCE OF THE UPPER TROUGH WILL
BE SHORT LIVED HOWEVER...AS RIDGING BUILDS BACK IN BY
THURSDAY...BRINGING ANOTHER ROUND OF RECORD WARMTH.

GUSTY SOUTHWEST WINDS HAVE DEVELOPED IN RESPONSE TO A DEVELOPING
SURFACE LOW OVER SOUTHERN CENTRAL ALBERTA. LOW LEVEL INSTABILITY
IS ALLOWING GUSTY WINDS IN EXCESS OF 55 MPH TO MIX DOWN ACROSS
PETROLEUM COUNTY AND WOULD EXPECT SIMILAR WINDS TO SURFACE ACROSS
PHILLIPS COUNTY AS WELL SHORTLY. WINDS LOOK TO STAY UP AHEAD OF THE
ASSOCIATED SURFACE COLD FRONT DUE IN DURING THE LATE EVENING
HOURS. THUS UPDATED TO PUSH BOTH THE RED FLAG AND HIGH WARNINGS
OUT THROUGH MIDNIGHT. AFTER MIDNIGHT...WINDS SHOULD TAPER OFF TO
15 TO 25 MPH. EVEN BEHIND THE FRONT MINIMUM TEMPERATURES TONIGHT
WILL BY 10 DEGREES BELOW NORMALS. SOME LOW POTENTIAL EXISTS FOR
LIGHT RAIN AND OR SNOW SHOWERS ACROSS THE WEST AND SOUTHWEST WITH
THE FRONTAL PASSAGE TONIGHT.

WEDNESDAY WILL BE A BIT COOLER BEHIND THE FRONT...BUT STILL WELL ABOVE
NORMAL. WINDS WILL BE A BIT BREEZY AS A LEE SIDE TROUGH DEVELOPS
ACROSS CENTRAL MONTANA. AGAIN SOME LOW POTENTIAL FOR RAIN AND OR
SNOW SHOWERS WILL CONTINUE TO EXIST ACROSS THE SOUTHWEST ZONES THANKS
TO SOME LIMITED MOISTURE PUSHING IN IN A SOUTHWEST FLOW ALOFT.

WEDNESDAY NIGHT ANOTHER WARM FRONT WILL BEGIN TO TAKE
SHAPE ACROSS THE REGION. THIS FRONT WILL MAKE FOR A FAIRLY WARM
NIGHT ACROSS NORTHEAST MONTANA...WITH TEMPS ONLY DROPPING INTO THE
MID 30S AT MANY LOCATIONS.

THURSDAY THE UPPER RIDGE REBOUNDS AS MENTIONED ABOVE...MAKING FOR
ANOTHER ROUND OF RECORD WARMTH. SOUTHWEST WINDS WILL BE ON THE
INCREASE AS WELL IN RESPONSE TO A DEEPENING LEE SIDE TROUGH. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

MODELS SOLUTIONS CONTINUE TO DEPICT AN UPPER-LEVEL TROUGH
DROPPING SOUTH FROM THE GULF OF ALASKA THURSDAY NIGHT...REACHING
THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA FRIDAY...BEFORE
BECOMING ELONGATED OVER THE WESTERN STATES BY LATE SATURDAY NIGHT.
THIS ORIENTATION WILL ALLOW A LONG FETCH OF SOUTHWEST/SOUTHERLY
FLOW ALOFT FOR MOISTURE TO MAKE ITS WAY NORTH ALONG THE FRONT
RANGE. THE LATEST RUN OF THE MODELS ARE A BIT SLOWER IN PUSHING
THE RIDGE OFF INTO THE NORTHERN PLAINS...THEREFORE THE
TEMPERATURES ACROSS NEMONT ON SATURDAY AND SUNDAY WERE INCREASED.

THE GENERAL SETUP OF THE UPPER-LEVEL TROUGH TYPICALLY IS FAVORABLE
FOR HIGHER PRECIPITATION FOR EASTERN MONTANA. THE MODELS ARE IN
GOOD AGREEMENT WITH THIS SYSTEM AND THE AMOUNTS OF MOISTURE
BROUGHT IN...HOWEVER THE ACTUAL TRACK AND PLACEMENT OF THE
PRECIPITATION ARE NOT IN AGREEMENT. GIVEN THE LOW CONFIDENCE WITH
THE LITTLE TO NO CHANGES WERE MADE FOR TO THE FORECAST PAST
SUNDAY. WITH WEAK RIDGING MOVING INTO THE PACIFIC NORTHWEST ON
MONDAY AND TUESDAY THE UPPER TROUGH SHOULD FILL IN AS IT PUSHES
EAST ACROSS THE DESERT SOUTHWEST. AES

PREVIOUS EXTENDED DISCUSSION... AN UPPER LOW/STORM SYSTEM
CURRENTLY SPINNING OVER THE INTERIOR OF ALASKA WILL DROP SOUTH
INTO THE GULF THEN POSITION ITSELF OFF THE CANADIAN AND PAC
NORTHWEST COAST BY THURSDAY NIGHT. AT THAT TIME NORTHEAST MONTANA
WILL BE UNDER A SOUTHWESTERLY FLOW ALOFT. A WEAK RIDGE THURSDAY
NIGHT WILL MAINTAIN THICKNESS HEIGHTS AT AROUND 555DM FOR WARM
OVERNIGHT LOWS. THE PACIFIC TROUGH DEEPENS IN THE WEST AND SENDS A
WEAK COLD FRONT INTO EASTERN MONTANA SOMETIME FRIDAY OR FRIDAY
NIGHT. HOWEVER THE WARM START TO FRIDAY ALLOWS HIGHS TO RISE TO
AROUND 25F DEGREES ABOVE NORMAL.

THE BASE OF THE TROUGH WILL BE PICKING UP MOISTURE AND EJECTING
IT INTO THE CASCADES RANGE AND SIERRAS...AND THEN THE CENTRAL AND
NORTHERN ROCKIES. BUT MOST MOISTURE WILL SPLIT AWAY FRONT NEMONT
AS THE COLD FRONT HESITATES AND RETREATS. THERE IS UNCERTAINTY
WITH THE HIGHS ON SATURDAY...DEPENDING ON WHERE THE COLD FRONT IS
LOCATED. HIGHS COULD BE SIMILAR TO FRIDAY OR AROUND 10F DEGREES
COOLER DEPENDING ON WHICH MODEL IS CORRECT.

BY SATURDAY THE TROUGH WILL HAVE DEEPENED INTO SOUTHERN CALIFORNIA
WHERE IT KEEPS PICKING UP MOISTURE...THEN SENDS IT INTO THE GREAT
BASIN AND SOUTHERN ROCKIES. THE STALLED COLD FRONT BEGINS TO MOVE
OVER NORTHEAST MONTANA SATURDAY NIGHT AND SUNDAY IN A NORTH-SOUTH
ORIENTATION. THE TROUGH WILL SEND MOISTURE DIRECTLY NORTH...
OVERRUNNING THE STALLED COLD FRONT. PRECIPITATION WILL FINALLY
PICK UP. WITH FLOW FROM THE SOUTH OVER A COLD FRONT THE
PRECIPITATION TYPE COULD BECOME A MIX INITIALLY.

BY SUNDAY NIGHT AND MONDAY THE COLD FRONT FINALLY MOVES EAST OF
MONTANA AS THE DEEP UPPER TROUGH COVERS THE ENTIRE WEST. CAA
BEHIND THE DEPARTING FRONT WILL TRANSITION THE PRECIPITATION OVER
TO MOSTLY SNOW. TEMPERATURE WILL BECOME SEASONAL AGAIN AFTER A
LENGTHY WARM STRETCH. THERE ARE TIMING DIFFERENCES AMONG THE
EXTENDED MODELS BUT THE OVERALL PATTERNS ARE SIMILAR...LEADING TO
INCREASED FORECASTER CONFIDENCE.

OVERALL...BEGINNING FRIDAY...TRENDED POPS HIGHER THROUGH THE
ENTIRE EXTENDED PERIOD AS THE GFS...EC...AND THE GEM CAME INTO
BETTER AGREEMENT.

SCT

&&

.AVIATION...
VFR CONDITIONS THROUGH THE TAF CYCLE. GUSTY SOUTHWEST WINDS AHEAD
OF AN APPROACHING COLD FRONT ARE EXPECTED TO PERSIST INTO THE
EVENING. THE STRONGEST WINDS WITH SPEEDS OF 20KT TO 30KT WITH
GUSTS TO 40KT WILL BE IN THE WESTERN COUNTIES. MID- TO-HIGH CLOUD
COVER WILL INCREASE TONIGHT AND WINDS WILL SLOWLY DECREASE DURING
THE OVERNIGHT HOURS. BY WEDNESDAY MORNING WIND SPEEDS WILL BE 12
KT TO 17KT ACROSS NORTHEAST MONTANA. AES

&&

.FIRE WEATHER...
WARM AND DRY CONDITIONS ALONG WITH STRONG GUSTY SOUTHWEST WINDS
WILL CONTINUE INTO THE EVENING HOURS. BY MIDNIGHT CONDITIONS ARE
EXPECTED TO IMPROVE AS TEMPERATURES COOL AND HUMIDITY RISES. GUSTY
WINDS WILL CONTINUE HOWEVER...AHEAD OF AND WITH THE APPROACHING
COLD FRONT...DUE IN DURING THE LATE EVENING. A WIND SHIFT WILL OCCUR
WITH THE FRONT...FROM SOUTHWEST TO NORTHWEST. GUSTY WINDS WILL
CONTINUE IMMEDIATELY BEHIND THE FRONT...BEFORE FINALLY BEGINNING
TO TAPER OFF BY THE EARLY MORNING HOURS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR
MTZ120-122-134>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 13, 2:59 AM MST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 AM MDT TUE MAR 13 2012

MTZ017>020-022>027-061-062-141000-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
359 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 9 PM THIS
EVENING. SOUTH TO SOUTHWEST WINDS 15 TO 30 MPH WILL COMBINE WITH
RELATIVE HUMIDITY IN THE TEENS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-059-060-141000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
359 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY UNTIL 9 PM THIS
EVENING. SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH AREA
EXPECTED THIS AFTERNOON AND EVENING.

A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 9 PM THIS
EVENING. THE STRONG SOUTHWEST WINDS WILL COMBINE WITH RELATIVE
HUMIDITY IN THE TEENS TO CREATE CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Central and Southern Valley

When
March 13, 7:00 PM MST to 9:30 PM MST
Where
Central and Southern Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with gusts at or above 60 mph were common across the county. A maximum wind gust of 66 mph was reported at 5 N Fort Peck.

High Wind, Western Roosevelt

When
March 13, 8:46 PM MST
Where
Western Roosevelt forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

A wind gust of 66 mph was measured at the DOT site 8 SW Bredette.

High Wind, Little Rocky Mountains

When
March 13, 9:21 PM MST
Where
Little Rocky Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site measured a sustained wind speed of 52 mph and a gust of 81 mph.

High Wind, Sheridan

When
March 13, 9:23 PM MST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

A wind gust of 58 mph was measured at the Plentywood Airport mesonet station.

High Wind, Dawson

When
March 13, 9:36 PM MST
Where
Dawson forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

The Lindsay Divide MT-200 DOT site measured a 67 mph wind gust.

High Wind, Richland

When
March 13, 9:44 PM MST
Where
Richland forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

A wind gust of 61 mph was measured at the Charlie Creek mesonet station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370093, 370094, 370092, 370095, 372035, 370096.